Texas, 2007

Hail and Damaging Winds in Texas, May 23, 2007

May 23, 2007 · NWS SHV · 8 events in 3 counties and zones

Isolated severe thunderstorms developed across portions of northeast Texas during the evening hours of May 23rd. The thunderstorms developed along left over convective outflow boundaries from earlier convection in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed across portions of northeast Texas during the evening hours of May 23rd. The thunderstorms developed along left over convective outflow boundaries from earlier convection in the afternoon. The thunderstorms developed in an unstable environment and produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 2:22 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 23, 2:22 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT WED MAY 23 2007

.DISCUSSION...

UNSETTLED PATTERN AS WE FIND OURSELVES BETWEEN UPPER LEVEL HIGH
PRESSURE OVER AL/MS AND SOUTHWESTERLY FLOW ALOFT TO OUR WEST.
MOISTURE FLOW WILL FOCUS BEST CHANCE OF RAIN THE NEXT FEW DAYS
OVER OUR FAR W AND NW...WHILE THE RIDGE TO THE EAST WILL TRY TO
PUT A LID ON CONVECTION OVER NCTRL LA. COLD FRONT FROM THE NORTH
STILL LOOKS LIKE IT IS GOING TO BE UNABLE TO QUITE REACH THE CWA
THURSDAY...BUT WILL HELP TO FOCUS THE HIGHER POPS IN THAT GENERAL
DIRECTION AS MENTIONED.

NO PARTICULAR FEATURE TO REALLY KEY ON IN THE EXTENDED...JUST A
GENERAL DIRTY WEAK RIDGING THAT WILL ALLOW FOR AFTERNOON AND
EVENING CONVECTION. TEMPS WILL FLIRT WITH NEAR NORMAL READINGS FOR
MOST OF THE FORECAST. /17/

&&

.AVIATION...

MOST LOCATIONS IN THE FOUR STATE REGION EXPERIENCING VFR
CONDITIONS...WITH LOWEST CEILINGS RANGING FROM 035 TO 050 IN HEIGHT.
OUTSIDE OF THE SCATTERED SHOWERS AND THUNDERSTORMS SPREAD MAINLY
ACROSS LA AND SOUTHWEST AR THIS AFTERNOON...VFR CONDITIONS WILL
CONTINUE FOR THE REST OF WEDNESDAY AREA WIDE. CONVECTION IS
EXPECTED TO DIMINISH RAPIDLY ONCE THE SUN SETS THIS EVENING.

LOW STRATUS WILL BEGIN TO DEVELOP ACROSS THE REGION THURSDAY MORNING
BY AROUND 08Z...REDUCING CEILINGS TO MVFR AND IFR LEVELS. EXPECT
THESE CEILINGS TO GRADUALLY LIFT AFTER 14Z AS DAYTIME HEATING
INCREASES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP ON THURSDAY AFTERNOON...MAINLY IN THE WESTERN HALF OF THE
FOUR STATE REGION...AHEAD OF AN APPROACHING COLD FRONT. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  85  66  85 /  20  30  20  20
MLU  66  87  65  87 /  20  20  20  20
DEQ  64  82  65  81 /  20  40  30  50
TXK  66  84  65  84 /  20  30  30  40
ELD  64  86  64  85 /  20  20  20  20
TYR  68  83  67  82 /  20  40  40  50
GGG  68  84  66  83 /  20  40  40  40
LFK  68  85  67  84 /  20  50  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/18
Hazardous weather outlook, May 23, 11:00 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 23 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. ISOLATED OCCURRENCES OF BRIEF HAIL OR HIGH WIND GUSTS
MAY OCCUR...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

17

The radar

The Shreveport radar (KSHV), 115 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Rusk

When
May 23, 6:25 PM CST
Where
Rusk County, Pleasant Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -94.950

Thunderstorm Wind, Smith

When
May 23, 7:05 PM CST
Where
Smith County, 2 mi S of Lindale
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.491, -95.400

Trees downed on County Roads 35...492 and 431.

Hail, Smith

When
May 23, 7:06 PM CST
Where
Smith County, Lindale
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.520, -95.400

Hail reported on Pearl Street.

Hail, Smith

When
May 23, 7:10 PM CST
Where
Smith County, 2 mi SW of Lindale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.500, -95.424

Hail, Smith

When
May 23, 7:16 PM CST
Where
Smith County, Lindale
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.520, -95.400

Thunderstorm Wind, Wood

When
May 23, 7:27 PM CST
Where
Wood County, 6 mi NW of Hawkins
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.641, -95.293

Trees downed on County Road 3480.

Hail, Wood

When
May 23, 7:37 PM CST
Where
Wood County, Mineola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.670, -95.480

Thunderstorm Wind, Wood

When
May 23, 7:37 PM CST
Where
Wood County, Mineola
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.670, -95.480

Trees downed in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27945, 27951, 27947, 27948, 27949, 27952, 27950, 27953.